Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 208, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 3:20 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 3:20 AM CDT (08:20 UTC)
- Expired
- Jul 20, 2003, 4:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
343 WUUS53 KFSD 200820 SVRFSD SDC011-077-200915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 415 AM CDT * AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF BRUCE TO 4 MILES WEST OF LAKE PRESTON...OR FROM 3 MILES NORTH OF ESTELLINE TO 4 MILES WEST OF LAKE PRESTON...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKE PRESTON AROUND 325 AM CDT OLDHAM...ARLINGTON AROUND 335 AM CDT BRUCE AROUND 340 AM CDT WHITE...VOLGA AROUND 350 AM CDT BROOKINGS AROUND 400 AM CDT AURORA AROUND 405 AM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4452 9652 4453 9758 4421 9738 4422 9650 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 19, 9:22 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 922 PM CDT SAT JUL 19 2003 00Z SUBJECTIVE UPPER AIR ANAL INDCD 60KT H3 JET OVR THE ERN DAKOTAS. SHRTWV ASSOCIATED WITH JET SEGMENT EXTNDD FM ERN DAKOTAS INTO CNTRL MN WITH MID LVL COOL POCKET OF -14 C AT H5. ATMO ACROSS THE FA ONLY REMAINED WEAKLY CAPPED WITH +11 TO +13 AT H7 FM NE TO SW. LEE TROF WAS SEEN AT H85 FM ERN MT SWD INTO WY/CO. H85 WRMFNT EXTNDD FM SE MT SE THRU WRN SD INTO CNTRL NEB. H85 DPS HAD INCREASED TO AROUND +20 C OVR WRN SD/NEB. OVERALL CONVECTIVE TREND IS TOWARD WEAKENING ATTM. CONVECTION OVR MN TIED TO SHRTWV CONTS TO DIVE SSE...BUT IS MOVING OUT OF INSTABILITY/MOISTURE AXIS AND A CONTINUED WEAKENING TREND IS EXPECTED. DIURNAL CONVECTION OVR CNTRL SD/NEB WL CONT TO WEAKEN WITH LOSS OF INSOLATION. ATTENTION THEN TURNS TO WHETHER CWA WL SEE CONVECTION TONIGHT. MOST LIKELY SCENARIO WL BE FOR CONVECTION OVR SE MT/NW SD TO SLIDE SE WHILE WEAKENING OVRNIGHT. WL KEEP SMALL CHC FOR TRW WRN CWA FOR THIS...BUT WL REDUCE POPS. OTHERWISE CONVECTION OVR ERN ND/NW MN TIED TO STRNG SHRTWV OVR SRN CANADA...WL CONT TO DIVE SE WITH LO LVL JET DVLPMNT FM CNTRL DAKOTAS NE INTO WRN MN. WL MAINTAIN POPS OVR SW MN FOR THIS ACTIVITY. WL REMOVE POPS FM FORECAST FOR THE REST OF CWA. OTHERWISE FORECAST APPEARS TO BE ON TRACK. NEW ZONES/GRIDS OUT BY 10 PM. .FSD...NONE BOUSTEAD
Hazardous weather outlook, Jul 19, 11:01 AM CDT, 16 hours 19 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK UPPER LEVEL DISTURBANCE WILL BRUSH BY SOUTHWEST MINNESOTA...FAR EAST CENTRAL SOUTH DAKOTA...AND THE NORTHERN PART OF NORTHWEST IOWA THIS AFTERNOON. THIS DISTURBANCE...COUPLED WITH WARM AND HUMID AIR...WILL PRODUCE A CHANCE FOR AFTERNOON THUNDERSTORMS. IF ANY THUNDERSTORMS DEVELOP...AN ISOLATED SEVERE STORM IS POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COOL FRONT WILL MOVE SOUTH OVER THE AREA SUNDAY. AHEAD OF THIS FRONT WILL BE A CHANCE OF THUNDERSTORMS...STARTING IN EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT...AND SPREADING SOUTH OVER THE AREA SUNDAY...LINGERING IN NORTHWEST IOWA SUNDAY EVENING. ANY OF THESE THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3PM ACROSS SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. GH
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.